Background Eribulin mesylate is commonly associated with chemotherapy-induced peripheral neuropathy, which is typically axonal in nature. Demyelinating neuropathy associated with eribulin is exceedingly rare, with only limited case reports published to date. Case presentation A 53-year-old woman with advanced breast cancer developed progressive sensorimotor neuropathy after six cycles of eribulin therapy. She initially presented with ascending distal paresthesia of both lower limbs, followed by symmetrical distal weakness progressing to bilateral foot drop and subsequent distal upper-limb weakness within two months. Neurological examination revealed generalized hypotonia and predominantly distal weakness (Medical Research Council grade 2 distally and grade 4 proximally), with length-dependent sensory loss to pinprick and vibration, preserved proprioception, and generalized areflexia. Her initial Inflammatory Neuropathy Cause and Treatment (INCAT) disability score was 8, with a score of 4 for the upper limbs and 4 for the lower limbs. Nerve conduction studies demonstrated a sensorimotor polyneuropathy with prominent demyelinating features, including marked conduction slowing and conduction block, with substantial axonal involvement. Cerebrospinal fluid (CSF) analysis was unremarkable without albuminocytologic dissociation. Magnetic resonance imaging of the brain and entire spine was unremarkable. Nodal and paranodal antibodies were negative. Paraneoplastic and autoimmune antibody testing in both serum and CSF was also negative. Eribulin was discontinued, and high-dose intravenous methylprednisolone (1 g/day for 5 days) was administered, followed by tapering oral prednisolone. Marked neurological improvement occurred within three weeks. By three months, she was independently ambulatory, independent in activities of daily living, and had a total INCAT disability score of 2, with a score of 1 for both the upper and lower limbs. Conclusion Eribulin may rarely be associated with an atypical pattern of chemotherapy-induced peripheral neuropathy characterized by prominent demyelinating features and substantial axonal involvement, distinct from the conventional predominantly axonal pattern. Although causality and underlying mechanisms cannot be definitively established and pre-existing axonal neuropathy from previous chemotherapy cannot be excluded, early recognition and eribulin discontinuation with appropriate treatment may be associated with substantial neurological recovery.
No takes yet. Share an insight, caveat, or question.
Panja et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: